Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Detroit, MI

June 14, 2002Livingston County, Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2002, 4:49 PM EDT for Livingston County, Oakland County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 4:49 PM EDT (20:49 UTC)
Expired
Jun 14, 2002, 5:30 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Livingston County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 21 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:15 PM EDTHail 0.75South Lyon, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 142049
SVRDTX
MIC093-125-142130-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY 
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF HAMBURG...OR 13 MILES
  SOUTHEAST OF HOWELL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILFORD AT 510 PM EDT
  HIGHLAND AT 515 PM EDT
  WHITE LAKE AT 525 PM EDT
  WATERFORD...CLARKSTON...DAVISBURG AT 530 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4249 8390 4236 8373 4267 8325 4284 8349

OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 14, 3:35 PM EDT, 1 hour 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT FRI JUN 14 2002

SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE INTO THE EVENING HOURS
AS DIURNAL HEATING COMBINES WITH THE UPPER COLD POOL THAT IS
ASSOCIATED WITH THE CLOSED LOW. WILL WORD THE EARLY PART OF THE
FORECAST BASED ON THE LATEST RADAR TRENDS FOR AREAL COVERAGE, BUT
EXPECT COVERAGE TO BECOME SCATTERED WITH THE LOSS OF DAYTIME HEATING.

THE LIMITING FACTOR FOR THUNDERSTORMS HAS BEEN THE LACK OF LOW LEVEL
MOISTURE. DESPITE 500 MB TEMPS NEAR -20C, 850 TO 500 MB LAPSE RATES
OF 6.5 C/KM AND VERTICAL TOTALS AROUND 25 C ARE MODEST INDICATIONS
OF INSTABILITY TO GO ALONG WITH FORECAST SOUNDINGS WITH CAPE OF 1000
J/KG OR LESS. SCATTERED SHOWERS WITH A CHANCE OF THUNDERSTORMS
CONTINUES TO LOOK GOOD FOR THE REMAINDER OF THE EVENING. AS THE
DIURNAL COMPONENT WEARS OUT, Q-VECTOR FORCING WILL BE WEAK AND
ISENTROPIC ASCENT WILL BECOME DISORGANIZED THROUGH THE WEST FLANK OF
THE UPPER LOW. WITH THIS IN MIND, FEEL THAT THE MODEL MOISTURE AND
QPF IS OVERDONE TO OUR WEST, BUT THE WEAKNESS OVER SE MICHIGAN LOOKS
GOOD. A CHANCE OF SHOWERS WILL CONTINUE TO COVER THE SITUATION WELL.

THERE WILL BE A CHANCE OF SHOWERS DURING THE DAYLIGHT HOURS OF THE
MORNING ON SATURDAY AS WRAP-AROUND MOISTURE LINGERS. DURING THE
AFTERNOON, COLD AIR WILL BE REINFORCED IN THE UPPER LEVELS AS A LOBE
OF ENERGY ROTATES THROUGH THE PATTERN. DCVA AND UPPER JET SUPPORT
WILL BE WEAK AS THE WAVE LOOKS SHEARED IN THE MODEL DATA BUT DIURNAL
HEATING WILL BE ENOUGH TO KEEP SCATTERED SHOWERS IN THE FORECAST
WITH A CHANCE OF THUNDERSTORMS INTO SATURDAY EVENING. INSTABILITY
WILL REMAIN MODEST WITH LIMITED LOW LEVEL MOISTURE.

ONCE AGAIN, AS THE DIURNAL COMPONENT WEARS OFF WE WILL HAVE TO RELY
ON SYNOPTIC FORCING FOR ANY CHANCE OF RAIN OVERNIGHT SATURDAY NIGHT,
WHICH WILL BE EVEN WEAKER AND LESS ORGANIZED THAN TONIGHT AS THE
UPPER SYSTEM BEGINS TO DRIFT EAST. THIS WILL BE FOLLOWED BY A REPEAT
PERFORMANCE ON SUNDAY AND SUNDAY NIGHT AS THE UPPER LEVEL THERMAL
TROF LINGERS OVER THE AREA.

PLAN TO KEEP A CHANCE OF RAIN IN THE FORECAST FOR MONDAY AS THE LAST
LOBE OF ENERGY ROTATES THROUGH THE UPPER LOW, THEN THE GENERAL TREND
HEADING INTO THE MID WEEK PERIOD IS TO SPEED UP THE EXIT OF THE
SYSTEM BY TUESDAY. ALL OF THE MODELS ARE PARTICIPATING IN THIS TREND
WITH HIGH PRESSURE OVER OUR AREA BY TUESDAY NIGHT AND SOUTHERLY
RETURN FLOW DEVELOPING OVER THE GREAT LAKES THROUGH WEDNESDAY.
CONSIDERING THE ZONAL LONG WAVE PATTERN, MODEL DIFFERENCES ARE SMALL
BY THURSDAY ON A SHORT WAVE MOVING ALONG THE CANADIAN BORDER. ALL
SHOW THE WAVE OVER THE NORTHERN PLAINS AND NORTHWEST ONTARIO HEADING
INTO THURSDAY MORNING. THE AVN THEN TAKES THE SYSTEM INTO EASTERN
CANADA BY FRIDAY WITH A WEAK FRONT TRAILING THROUGH THE NORTHERN
GREAT LAKES. FOR NOW, PLAN TO MAINTAIN DRY CONDITIONS WITH WARMING
TEMPERATURES FROM WEDNESDAY THROUGH FRIDAY FOR SE MICHIGAN.

.DTX...NONE.

BT

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.